Hello! Reaching out here looking for hope regarding my dad with HCV. He received his transplant from my, at the time, 23 year old boyfriend in June of 2011. He is now at grade 1:6 scarring from the HCV and will be starting treatment this coming Monday, March 25th. He will be taking the Pegasus (spelling?) shot once per week and the Riboviron pills three times daily. The doctors gave him about a 65% chance to clear, and say that there are not really any options available if the treatment doesn't work. He is genotype 2, and responded to treatment very well before transplant but needed to stop due to liver failure. I know that the way the body responds to treatment post transplant can change. He has had no issues with rejection, just bile duct complications. He still has small exterior tubes. My question are these:
Is there a lot of hope that he can clear this virus on treatment post-transplant and still have many years ahead?
Is there a lot of danger for him to be doing treatment post-transplant?
If he does not respond to treatment, what other options might be other there for us?
I am feeling pretty overwhelmed and anxious about the situation and am looking for anything anyone has to offer.
patients with genotype 2 respond extremely well to virological therapy with interferon and ribavirin. there are always risks for rejection, etc so he will need to be monitored quite closely. Antiviral therapy is difficult to tolerate post-transplantation symptomatically. Another option is to wait things out as one day interferon-free regimens may ultimately be available--he doesnt have advanced fibrosis. I am concerned a little bit about precipitation of infection in the setting of the biliary tubes.
Thank you so much for your response. We hear a lot of varying opinions about anything, such is medicine I suppose. Some have told us that the side effects post-transplant will be easier to tolerate because he is healthier, others have said they will be more difficult. He will be taking his first shot tonight. I am very nervous. He has not had any rejection issues at all yet, but I do have concerns that the treatment will cause that. I also have concerns about the treatment causing more scarring? Dad was afraid to wait for new drugs because it seems that it will take years for anything to become available, and we were told that if nothing is done Dad will be in full-blown liver failure again 5 years post transplant, and we are already at year 2. :0( So, he decided he didn't really have much to lose by trying to treat before his scarring got much worse? I am concerned about his tubes as well as his diabetes. It sure is exhausting having so much to think about! It all has happened so quickly. Do you have any suggestions as to what he can do to make treatment easier? Thanks!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.